Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 26, 1999

Hypoglycemia

Question from Edison, New Jersey, USA:

My 5 year old son was diagnosed with Type 1 diabetes two months ago. Now he is home with us and on 11 NPH in the morning, 3 at night. We find that by lunch his blood sugar crashes into the 60-70 range and then by late afternoon he is torpid and typically blood sugar goes above 200. Is it possible that his entire NPH morning dose is getting used up by lunch and leading to a sharp drop and then he has no residual insulin to last him till supper which is pushing the numbers up? Our understanding was that NPH lasts 8-12 hours but we are now confused.

Answer:

Is your child having a snack in the mid-morning? If not, then by adding one in, or increasing the morning snack may help prevent the lows, allowing you to give the needed NPH dose in the morning to carry him through the afternoon. The morning NPH does start to work in a few hours and can cause hypoglycemia before lunch. The night dose may be possibly adding to the hypoglycemia in the morning. We do see the problem you describe, and usually by working with a pediatric diabetes specialist, things can be ironed out. If your child is in the honeymoon period, then the problem may resolve itself with time, as he makes less of his own insulin.

LM